AddThis

Study finds 1-in-50 at risk of severe allergic reactions

Study highlights anaphylaxis among U.S. population

WASHINGTON — Nearly 1-in-50 people in the United States are at risk of severe allergic reactions, according to a new study announced Monday by the Asthma and Allergy Foundation of America.

According to the study, severe, life-threatening allergic reactions known as anaphylaxis are common in the United States, occurring in about 1.6% of the population. The rate, the study said, is probably higher, and closer to 5.1%. The study was published in the Journal of Allergy and Clinical Immunology.

"One of the most alarming things we found is that, despite the common occurrence of anaphylaxis, most people are not prepared to do the right thing when emergency reactions occur," AAFA SVP Mike Tringale said. "We need to redouble our efforts to make sure that people are informed and have access to the right medication."

Anaphylaxis can occur suddenly and typically involves two or more organs, such as the skin, airways, lungs, stomach, heart or blood vessels, and is most commonly triggered by allergies to foods, medications, latex and insect or spider bites and stings. Symptoms can include difficulty breathing, rashes, hives, swelling, vomiting, loss of blood pressure and loss of consciousness. In the public survey portion of the study, 73% of respondents reported respiratory symptoms with anaphylaxis, followed by 61% reporting skin reactions, 24% reporting cardiovascular reactions, 15% reporting neurological reactions and 7% reporting gastrointestinal reactions.

Though anaphylaxis can occur anywhere, with most occurring at home, the study indicated that most won't have emergency medication when needed, even in their homes.

"Everyone plays an important role in recognizing and responding to anaphylaxis," AAFA chairwoman Lynn Hanessian said. "Knowing the signs and symptoms and when and how to take action, such as helping someone get emergency treatment with an epinephrine auto-injector and calling 911, is critical to helping someone having an anaphylactic reaction."

 

© 2014 Drug Store News. All Rights Reserved.